Finite-finitary, polycyclic-finitary and Chernikov-finitary automorphism groups

Volume 138 / 2015

B. A. F. Wehrfritz Colloquium Mathematicum 138 (2015), 1-22 MSC: 20F28, 20E36. DOI: 10.4064/cm138-1-1


If X is a property or a class of groups, an automorphism $\phi $ of a group $G$ is X-finitary if there is a normal subgroup $N$ of $G$ centralized by $\phi $ such that $G/N$ is an X-group. Groups of such automorphisms for $G$ a module over some ring have been very extensively studied over many years. However, for groups in general almost nothing seems to have been done. In 2009 V. V. Belyaev and D. A. Shved considered the general case for X the class of finite groups. Here we look further at the finite case but our main results concern the cases where X is either the class of polycyclic-by-finite groups or the class of Chernikov groups. The latter presents a new perspective on some work of Ya. D. Polovitskiĭ in the 1960s, which seems to have been at least partially overlooked in recent years. Our polycyclic cases present a different view of work of S. Franciosi, F. de Giovanni and M. J. Tomkinson from 1990. We describe the polycyclic cases in terms of matrix groups over the integers, and the Chernikov case in terms of matrix groups over the complex numbers.


  • B. A. F. WehrfritzSchool of Mathematical Sciences
    Queen Mary University of London
    London E1 4NS, England

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image